Mechanisms of NSAID-Induced Hepatotoxicity
- First Online:
- Cite this article as:
- Boelsterli, U.A. Drug-Safety (2002) 25: 633. doi:10.2165/00002018-200225090-00003
- 338 Downloads
Nonsteroidal anti-inflammatory drugs (NSAIDs) have been associated with idiosyncratic hepatotoxicity in susceptible patients. The molecular mechanisms underlying this toxicity have not yet been fully elucidated. However, experimental evidence suggests that they include increased concentration of the drugs in the hepatobiliary compartment, formation of reactive metabolites that covalently modify proteins and produce oxidative stress, and mitochondrial injury. Genetic and/or acquired patient factors can either augment the pathways leading to hepatic toxicity or impede the protective and detoxifying pathways. An example is nimesulide, a selective cyclo-oxygenase-2 inhibitor widely used for the treatment of inflammatory and pain conditions, which has been recently associated with rare but serious and unpredictable adverse reactions in the liver (increases in serum aminotransferase activities, hepatocellular necrosis, and/or intrahepatic cholestasis). Similar to other drugs causing idiosyncratic hepatotoxicity, both the molecule and the patient contribute to the hazard. Here, the weakly acidic sulfonanilide drug undergoes bioreductive metabolism of the nitroarene group to reactive intermediates that have been implicated in oxidative stress, covalent binding, and mitochondrial injury. It is only in a small number of susceptible patients, however, that genetic or nongenetic factors will cause this potential toxicity to become clinically manifest. In view of the very large recipient population, the incidence of nimesulide-induced liver injury has been low (approximately 0.1 per 100 000 patients treated). Although this estimation is based on spontaneous reporting data versus sales units and needs correction due to the classical bias of this system, the type and incidence of these rare but severe hepatic adverse reactions are comparable to that of other NSAIDs.